Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Reno, NV

July 23, 2018Alpine County, California

NWS Reno, NV issued this flash flood warning at Jul 23, 2018, 3:18 PM PDT for Alpine County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2018, 3:18 PM PDT (22:18 UTC)
Expired
Jul 23, 2018, 6:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Alpine County, CA

The radar

The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:00 PM PDTHEAVY RAIN 0.43 Wnw Grover Hot Spring, CAMESONET STATION BSKC1, 3 WNW GROVER HOT SPRINGS. THE DURATION OF THE HEAVY RAIN EVENT WAS 6 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2175 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS55 KREV 232218
FFWREV
CAC003-240115-
/O.NEW.KREV.FF.W.0015.180723T2218Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
318 PM PDT MON JUL 23 2018

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Alpine County in northern California...

* Until 615 PM PDT.

* At 313 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across along highway 89 between Woodfords and 
  Markleeville. Torrential rainfall is occurring, with rock and 
  mudslides likely. In addition, some areas have received up to 1-3 
  inches of rain in the last few days. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Mesa Vista, Woodfords, Grover Hot Springs, Alpine Village,
  Markleeville, Junction CA 89 And CA 4, Turtle Rock Campground,
  Paynesville, Indian Creek Campground, Indian Creek Reservoir and
  Alpine County Airport.

LAT...LON 3884 11983 3869 11962 3860 11963 3849 11974
      3864 11992 3867 11995 3868 11995

$$

Tolby
2 follow-up statements
091 
WGUS75 KREV 232357
FFSREV

Flash Flood Statement
National Weather Service Reno NV
457 PM PDT MON JUL 23 2018

CAC003-240115-
/O.CON.KREV.FF.W.0015.000000T0000Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
457 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
ALPINE COUNTY...

At 453 PM PDT, Doppler radar indicated thunderstorms continuing to 
produce heavy rainfall along highway 89 between Markleeville and 
Monitor Pass over the Washington Fire burn scar. Another round of 
torrential rain is moving into the area and flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Mesa Vista, Woodfords, Grover Hot Springs, Alpine Village,
Markleeville, Junction CA 89 And CA 4, Turtle Rock Campground,
Paynesville, Indian Creek Campground, Indian Creek Reservoir and
Alpine County Airport.

LAT...LON 3884 11983 3869 11962 3860 11963 3849 11974
      3864 11992 3867 11995 3868 11995

$$

ZT
867 
WGUS75 KREV 240108
FFSREV

Flash Flood Statement
National Weather Service Reno NV
608 PM PDT MON JUL 23 2018

CAC003-240117-
/O.EXP.KREV.FF.W.0015.000000T0000Z-180724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-
608 PM PDT MON JUL 23 2018

...THE FLASH FLOOD WARNING FOR ALPINE COUNTY WILL EXPIRE AT 615 PM
PDT...

The heavy rain has ended, but there may still be tun off from 
previous heavy rains the cause minor flooding or debris flows. 
Please continue to heed any remaining road closures.

LAT...LON 3884 11983 3869 11962 3860 11963 3849 11974
      3864 11992 3867 11995 3868 11995

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:35 PM PDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 23, 12:35 PM PDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1235 PM PDT Mon Jul 23 2018

.SYNOPSIS...

Showers and thunderstorms will persist early this week with the best
coverage along the eastern Sierra from Mono and Alpine Counties
northward to the Sierra Front of western Nevada. Locally heavy rain
will keep the flash flood potential around through today with more
localized potential Tuesday. High pressure will build mid-to-late
week for a decrease in thunderstorms and a return to hot
temperatures.

&&

.SHORT TERM...

Another round of thunderstorms is expected this afternoon and
evening with moisture, instability, and the presence of modest jet
forcing aloft. Instability will increase with ease as clear skies
allow for afternoon heating and destabilization of the lower and
mid-levels. This morning's sounding reveals relatively light
steering flow combined with a favorable profile for warm rain
processes to dominate which results in efficient rainfall
production and an increased flash flood threat. Given the
increased threat for heavy rain, a Flash Flood Watch is in effect
through this evening for the eastern Sierra with the best flash
flood potential along the Highway 395 corridor and generally west
of Highway 95. Gusty outflow winds up to 50 mph, accumulating
small hail, and abundant lightning are also possible.

Tuesday looks to be another active day but best chances for storms
looks to push a little farther north and east with areas roughly
east of the Tahoe Basin becoming active. Areas along the Pine Nut
and Virginia Ranges may be the focus for initial thunderstorm
development with convergence from afternoon zephyr westerlies
enhancing instability from elevated terrain heating. Model
soundings are still showing abundant moisture and given the
intense heating, another round of slow moving thunderstorms will
once again occur. There will also be deep layer shear which may
develop a few strong to severe storms capable of produce strong
outflow winds and hail around 1" in diameter.

Thunderstorm coverage will be on a decreasing trend by Wednesday
afternoon, but chances will remain mainly across Mono-Mineral
counties. Outflow winds will become more of a threat as moisture
decreases and flow aloft increases which may result in isolated
dry lightning strikes. So remain vigilant each day and keep an
awareness of storm trends in your area. Fuentes

.LONG TERM...Thursday into next week...

Attention turns to the location of the upper-level ridge axis late
this week. The GFS/ECMWF solutions have the ridge staying put over
Arizona/southeastern California. Thunderstorms are forecast this
weekend and early next week for portions of Mono-Mineral
Counties. No major changes were made to the forecast since the
last update.

The high will continue to strengthen over Arizona/southeastern
California late this week which will cause temperatures to rise into
the upper 90s/low 100s for western Nevada, mid-to-upper 80s for
Sierra valleys, and 90s for northeastern California. The hottest
days will likely be Friday and Saturday. Temperatures will not be as
hot as last week, however heat-related health impacts are
possible for sensitive groups. By Sunday, the ridge begins to
shift northward into southern Nevada/Utah, which will allow
southerly flow to advect moisture northward into western
Nevada/eastern California. This will cool temperatures slightly,
however, values will stay above normal.

In regards to thunderstorms, the threat looks to stay over Mono-
western Mineral Counties with an afternoon zephyr occurring to the
north. More uncertainty lies in the thunderstorm forecast for Friday
as the GFS/ECMWF have the higher dew points retreating southward.
However, if any moisture is able to remain over the southern
portions of Mono-Mineral Counties, weak convergent flow along the
higher terrain may allow deep moist convection to occur. For the
weekend, upslope convergence over the aforementioned areas will
likely produce isolated thunderstorms. For the early part of next
week, storm coverage is expected to move northward into portions
of the Sierra Front and western Nevada as monsoon moisture
returns. -Johnston

&&

.AVIATION...

Thunderstorm coverage will continue to increase over the Sierra
Front, with storms expected to last through 03Z. Terminals that
could be affected by thunderstorms include KMMH, KMEV, KCXP, KRNO,
and KRTS, with these terminals having a 60% chance of taking a
direct hit from a thunderstorm. Slightly less for KTVL-KTRK at
around 50%, with KNFL-KLOL about a 20-30% chance. Erratic outflow
winds to 45 kts, heavy rain, and small hail will be the key concerns
today. Storms may also cause mountain obscurations. Tuesday looks to
remain active with regards to thunderstorms, however, coverage will
be concentrated mainly east of the Sierra.

As for the smoke from the Ferguson Fire, haze can be expected for
terminals along the Sierra Front. Precipitation and outflows from
this afternoon's thunderstorms may help to mitigate the smoke
coverage. -Johnston

&&

.REV Watches/Warnings/Advisories...

NV...Flash Flood Watch until 9 PM PDT this evening NVZ001>003.

CA...Flash Flood Watch until 9 PM PDT this evening CAZ071>073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:07 PM PDTAreal Flood AdvisoryREVNevada, Placer, Sierra113 min
Jul 22, 5:41 PM PDTAreal Flood AdvisoryREVLassen, Plumas2 hr
Jul 22, 6:06 PM PDTSevere Thunderstorm WarningREVAlpine, El Dorado, Placer39 min
Jul 22, 6:08 PM PDTSevere Thunderstorm WarningREVLassen, Plumas37 min
Jul 22, 6:47 PM PDTSevere Thunderstorm WarningREVLassen, Plumas43 min
Jul 22, 7:36 PM PDTSevere Thunderstorm WarningREVLassen, Plumas39 min
Jul 23, 3:10 AM PDTFlash Flood WatchREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more18 hr
Jul 23, 3:58 PM PDTFlash Flood WarningREVMono4 hr
Jul 23, 4:01 PM PDTFlash Flood WarningREVNevada, Placer, Sierra3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.